Kansas, 2010

Hail and Damaging Winds in Kansas, June 22, 2010

June 22, 2010 · NWS GLD · 9 events in 5 counties and zones

Thunderstorms developed during the afternoon across northwest Kansas, producing hail as large as baseballs in addition to strong winds which resulted in minor damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Thunderstorms developed during the afternoon across northwest Kansas, producing hail as large as baseballs in addition to strong winds which resulted in minor damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 22, 2:30 PM CST, 1 hour 3 minutes earlier.

Area forecast discussion, Jun 22, 2:30 PM CST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
230 PM MDT TUE JUN 22 2010

.DISCUSSION...
229 PM MDT TUE JUN 22 2010

AN UPPER LEVEL SHORT WAVE TROUGH SEEN LIFTING NORTHEAST ACROSS WYOMING
AND COLORADO IN WATER VAPOR IMAGERY WILL ASSIST IN THUNDERSTORM
DEVELOPMENT THIS EVENING ACROSS THE FORECAST AREA. GUIDANCE
SUGGESTS THE MAIN FOCUS FOR STORMS THIS EVENING WILL BE IN OUR
SOUTHEAST COUNTIES ALONG AN AXIS FROM TRIBUNE TO HILL CITY AND
NORTON. THIS IS ON THE NORTHERN EDGE OF VERY WARM SURFACE
TEMPERATURES AND THE LOCATION OF A NEARLY STATIONARY FRONT WITH
WEAK TO MODERATE SURFACE CONVERGENCE. MODEL SOUNDINGS SHOW LITTLE
CONVECTIVE INHIBITION DUE TO SURFACE TEMPERATURES NOW APPROACHING
100 DEGREES. DEWPOINTS HAVE DROPPED IN THIS AREA...NOW IN THE
MIDDLE TO UPPER 50S. GIVEN THE T-TD SPREADS FEEL THAT STORMS WILL
BE HIGHER BASED WITH WIND BEING A SIGNIFICANT THREAT ALONG WITH
LARGE HAIL. STORM MOVEMENT WILL BE GENERALLY NORTHEAST.

FURTHER NORTH ALONG THE NEBRASKA BORDER...INSTABILITY IS GREATER
WITH BOUNDARY LAYER DEWPOINTS IN THE UPPER 60S...HOWEVER FORECAST
SOUNDINGS SHOW CONSIDERABLE INHIBITION REMAINS AT 00Z...SO LESS
CERTAINTY EXISTS IN THIS AREA FOR STORM COVERAGE...AT LEAST IN
OUR CWA.

GUIDANCE SUGGESTS THAT THE UPPER TROUGH NOW AFFECTING THE REGION
WILL LIFT NORTHEAST FROM THE CENTRAL ROCKIES...REACHING THE GREAT
LAKES BY WEDNESDAY AFTERNOON. THIS WILL INTRODUCE SHORT WAVE
RIDGING ALOFT OVER THE CENTRAL PLAINS WEDNESDAY INTO THURSDAY
WHICH WILL HELP DRIVE A SURFACE HIGH PRESSURE AREA SOUTH INTO THE
CWA. THIS IN TURN PUSHES THE SURFACE FRONT WELL SOUTH OF OUR
FORECAST AREA RESULTING IN A COUPLE OF DRY DAYS WED-THU.

BY THE END OF THE WEEK INTO THE WEEKEND...WEAK TROUGHING ALOFT
ONCE AGAIN APPROACHES THE AREA BRINGING SCATTERED THUNDERSTORM
CHANCES IN THE AFTERNOON-EVENING WITH CONTINUED WARM TEMPERATURES.

99
&&

.AVIATION...
1145 AM MDT TUE JUN 22 2010

CONDITIONS WILL REMAIN VFR ACROSS THE REGION EVEN AS ISOLATED TO
SCATTERED THUNDERSTORMS DEVELOP AND BECOME MORE NUMEROUS LATE THIS
AFTERNOON AND EVENING. CONDITIONS WILL LIKELY DETERIORATE TO IFR
OR BELOW DUE MAINLY TO A DECREASE IN VISIBILITIES AS A RESULT OF
HEAVY RAIN DIRECTLY UNDER ANY STORM. THE LIKELYHOOD OF ANY ONE
STORM PASSING DIRECTLY OVER EITHER THE GLD OR MCK TAF SITES ARE NOT
VERY HIGH...SO HAVE KEPT CONDITIONS VFR WITH A MENTION OF
THUNDERSTORMS IN THE VICINITY OF GLD AND MCK MAINLY BETWEEN 01Z-
06Z WITH THE POSSIBILITY OF LOWER CLOUDS AND GUSTY NORTH WINDS AFTER
ABOUT 09Z FOLLOWING THE PASSAGE OF A COLD FRONT ACROSS THE AREA.
ONCE STORMS DO DEVELOP THIS AFTERNOON...UPDATES WILL BE ISSUED IF
IT APPEARS ANY STORMS WILL MOVE DIRECTLY OVER THE TAF SITES.

LOCKHART
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jun 22, 10:40 AM CST, 4 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1040 AM MDT TUE JUN 22 2010

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-231645-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1040 AM MDT TUE JUN 22 2010 /1140 AM CDT TUE JUN 22 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL REIGNITE OVER THE HIGH PLAINS THIS AFTERNOON
AHEAD OF A TROUGH OF LOW PRESSURE THAT WILL MOVE EAST OF THE
ROCKIES THIS EVENING. STORMS WILL INTENSIFY AS THEY MOVE INTO THE
VERY MOIST AND UNSTABLE ATMOSPHERE ACROSS THE CENTRAL PLAINS. SOME
STORMS WILL BECOME SEVERE WITH LARGE HAIL...DAMAGING WIND...AND A
FEW TORNADOES. VERY HEAVY RAINFALL MAY ALSO PRODUCE LOCALIZED
FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE EACH DAY FROM
THURSDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

The radar

The Goodland radar (KGLD), 102 km away, was scanning. The volume nearest the first event began at 21:31 UTC.

Open the radar archive at this moment

Event by event

7 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Gove

When
June 22, 3:33 PM CST
Where
Gove County, 13.84 mi WSW of Gove
Measured
1.25 in hail
Reported by
Public
Coordinates
38.860, -100.710

Hail, Logan

When
June 22, 4:03 PM CST
Where
Logan County, 11.17 mi S of Oakley Muni Arpt
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.960, -100.850

Thunderstorm Wind, Wichita

When
June 22, 4:24 PM CST
Where
Wichita County, 7.59 mi W of Lydia
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.280, -101.440

Peak winds were estimated at 60 mph with minor shingle damage reported.

Thunderstorm Wind, Wichita

When
June 22, 4:35 PM CST
Where
Wichita County, 0.54 mi E of Lydia
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.280, -101.290

Three-inch diameter tree limbs down. Rainfall of 1.15 inches was also reported.

Hail, Sheridan

When
June 22, 4:45 PM CST to 4:55 PM CST
Where
Sheridan County, 3.28 mi WSW of Hoxie
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
39.340, -100.490

Hail, Decatur

When
June 22, 5:23 PM CST
Where
Decatur County, Dresden
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.620, -100.420

Hail, Decatur

When
June 22, 5:44 PM CST
Where
Decatur County, 5.07 mi SW of Norcatur
Measured
2.75 in hail
Reported by
Public
Coordinates
39.780, -100.250

Hail, Decatur

When
June 22, 5:45 PM CST
Where
Decatur County, 2.74 mi WSW of Norcatur
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.820, -100.230

Hail, Decatur

When
June 22, 5:51 PM CST
Where
Decatur County, 3.19 mi NNE of Lyle
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.990, -100.190

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 230954, 230955, 230957, 230958, 230960, 230962, 230963, 230965, 230966.